OR WAIT null SECS
On January 19, 2024, the FDA announced the addition of a Boxed Warning to the labeling of denosumab (Prolia), citing evidence of an increased risk of severe hypocalcemia in patients with chronic kidney disease.
The US Food and Drug Administration has announced the addition of a Boxed Warning, its most prominent warning, to denosumab (Prolia) for increased risk of severe hypocalcemia in patients with advanced chronic kidney disease (CKD).
Announced on January 19, 2024, the decision is based on an evaluation of studies, primarily from the Centers for Medicare and Medicaid Services, as well as multiple cases reported to the FDA’s Adverse Event Report System (FAERS) database. The move represents an update to a November 2022 announcement detailing the agency’s investigation into this risk, which came as the result of a separate internal FDA study investigating hypocalcemia in dialysis patients treated with denosumab suggesting a substantial risk with serious outcomes, including hospitalization and death.1,2
“Based on a completed U.S. Food and Drug Administration (FDA) review of available information, we have concluded that the osteoporosis medicine Prolia (denosumab) increases the risk of severe hypocalcemia, very low blood calcium levels, in patients with advanced chronic kidney disease (CKD), particularly patients on dialysis,” reads the FDA Drug Safety Communication.2
Marketed by Amgen Inc., denosumab is a RANK ligand inhibitor that received its initial approval from the FDA for treatment of postmenopausal women with osteoporosis at high risk for fracture in 2010. In the years that followed, denosumab would receive additional indications for treatment of bone loss in men with osteoporosis at high risk of fracture and other patient populations.3,4
According to the FDA, this investigation included the evaluation of 2 agency-led studies and an analysis of cases within the FAERS database.2
The first study assessed incidence and risk of severe hypocalcemia in female dialysis-dependent Medicare patients using denosumab or oral bisphosphonates. In total, 1523 patients using denosumab and 1281 using oral bisphosphonates were identified for inclusion. Results of this study suggested severe hypocalcemia occurred among 41.1% of those with denosumab and 2.0% with oral bisphosphonates at 12 weeks, with the greatest risk observed in weeks 2-5.2
The second study assessed risk among a similar population, but also included those taking intravenous bisphosphonates and stratification by stage of CKD and presence of CKD-mineral and bone disorder (CKD-MBD). This study’s population included more than 1.6 million women. Results indicated the rate of severe hypocalcemia requiring emergent treatment was greater among those receiving denosumab (218.9 per 100,000 person-years) than those treated with intravenous bisphosphonates (52.1 per 100,000 person-years) and oral bisphosphonates (19.4 per 100,000 person-years).2
Further analysis of this cohort indicated worsening CKD stage was associated with progressive increases in the rate of denosumab-induced severe hypocalcemia. The FDA also pointed out 8.7% of patients receiving denosumab developed seizures or cardiac arrhythmias within 30 days of onset of severe hypocalcemia and 3.3% of patients died.2
The analysis of FAERS data included all cases received from July 2010 through May 2021. In total 77 patients reported experiencing severe symptomatic hypocalcemia after receipt of denosumab. Among this cohort, 25 had CKD, including some on dialysis. The reported manifestations of severe symptomatic hypocalcemia among the patients with CKD, but were not limited to, confusion, seizures, irregular heart rhythm, face twitching, uncontrolled muscle spasms, or weakness, tingling, or numbness in parts of the body.2
The FDA warns patients should not stop taking denosumab without consulting with their health care provider as risk of bone fracture is increased after stopping, skipping, or delaying denosumab. The FDA warning contains information on identifying appropriate patients for denosumab treatment as well as calls for increased monitoring of blood calcium levels.1